Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 177, NWS Twin Cities, MN

August 11, 2023Le Sueur County, Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 6:32 PM CDT for Le Sueur County, Rice County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 6:32 PM CDT (23:32 UTC)
Expired
Aug 11, 2023, 7:00 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Le Sueur County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS53 KMPX 112332
SVRMPX
MNC079-131-120000-
/O.NEW.KMPX.SV.W.0177.230811T2332Z-230812T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Le Sueur County in south central Minnesota...
  West central Rice County in south central Minnesota...

* Until 700 PM CDT.

* At 632 PM CDT, a severe thunderstorm was located over Cleveland, or
  14 miles northeast of Mankato, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Le Sueur and west central Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9376 4436 9379 4442 9342 4431 9340
      4434 9363 4428 9371
TIME...MOT...LOC 2332Z 268DEG 38KT 4433 9382 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
285 
WWUS53 KMPX 112346
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Fri Aug 11 2023

MNC079-112356-
/O.CAN.KMPX.SV.W.0177.000000T0000Z-230812T0000Z/
Le Sueur MN-
646 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LE SUEUR COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4432 9345 4433 9351 4437 9352 4439 9342
      4431 9340
TIME...MOT...LOC 2346Z 267DEG 53KT 4434 9343 

$$

MNC131-120000-
/O.CON.KMPX.SV.W.0177.000000T0000Z-230812T0000Z/
Rice MN-
646 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL RICE COUNTY...

At 646 PM CDT, a severe thunderstorm was located 6 miles north of
Warsaw, or 7 miles northwest of Faribault, moving east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Rice County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9345 4433 9351 4437 9352 4439 9342
      4431 9340
TIME...MOT...LOC 2346Z 267DEG 53KT 4434 9343 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 6:19 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             Golden Valley           44.99N 93.38W
08/11/2023  E2.00 inch       Hennepin           MN   Public

            Picture via facebook comments, time
            estimated via radar.

&&

TDH
Local storm report, Aug 11, 6:21 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             4 NNW Bay City          44.64N 92.47W
08/11/2023  M1.25 inch       Pierce             WI   Cocorahs

&&

TDH
Local storm report, Aug 11, 6:22 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             2 ESE Minneapolis       44.98N 93.23W
08/11/2023  E1.25 inch       Hennepin           MN   Public

            Picture via twitter.

&&

TDH
Local storm report, Aug 11, 6:25 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Hail             Morristown              44.22N 93.44W
08/11/2023  M1.75 inch       Rice               MN   Trained Spotter

&&

TDH
Local storm report, Aug 11, 6:30 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Hail             2 ESE St. Louis Park    44.95N 93.33W
08/11/2023  M1.50 inch       Hennepin           MN   Public

            Picture via twitter.

&&

TDH
Special weather statement, Aug 11, 6:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Fri Aug 11 2023

MNZ078-120000-
Goodhue MN-
632 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of central Goodhue
County through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Wing, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Goodhue
County, including the following locations... Vasa, Frontenac State
Park, Bellechester, Central Point and Wacouta.

This includes U.S. Highway 61 between mile markers 82 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4437 9253 4449 9278 4462 9262 4461 9258
      4457 9255 4456 9234 4452 9230 4449 9230
      4446 9226 4445 9243 4437 9243
TIME...MOT...LOC 2331Z 311DEG 41KT 4448 9258

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:01 PM CDTSpecial Weather StatementMPXStevens29 min
Aug 10, 8:16 PM CDTSpecial Weather StatementMPXLac qui Parle44 min
Aug 10, 8:30 PM CDTSpecial Weather StatementMPXSwift30 min
Aug 10, 8:59 PM CDTSpecial Weather StatementMPXChippewa31 min
Aug 10, 9:09 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 10, 9:30 PM CDTSpecial Weather StatementMPXKandiyohi30 min
Aug 10, 9:33 PM CDTSpecial Weather StatementMPXRenville42 min
Aug 10, 10:00 PM CDTSpecial Weather StatementMPXMcLeod, Meeker45 min
Aug 10, 10:15 PM CDTSpecial Weather StatementMPXRenville45 min
Aug 10, 10:33 PM CDTSpecial Weather StatementMPXBrown, Redwood57 min
Aug 10, 10:37 PM CDTSpecial Weather StatementMPXCarver38 min
Aug 10, 10:40 PM CDTSpecial Weather StatementMPXNicollet, Sibley50 min
Aug 10, 11:00 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan45 min
Aug 10, 11:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan44 min
Aug 10, 11:07 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott53 min
Aug 10, 11:16 PM CDTSpecial Weather StatementMPXLe Sueur44 min
Aug 10, 11:28 PM CDTSpecial Weather StatementMPXMartin47 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Washington52 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXBlue Earth37 min
Aug 10, 11:57 PM CDTSpecial Weather StatementMPXRice48 min
Aug 10, 11:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth46 min
Aug 11, 12:10 AM CDTSpecial Weather StatementMPXFaribault35 min
Aug 11, 12:28 AM CDTSpecial Weather StatementMPXWaseca47 min
Aug 11, 12:32 AM CDTSpecial Weather StatementMPXFreeborn28 min
Aug 11, 12:40 AM CDTSpecial Weather StatementMPXGoodhue, Steele50 min
Aug 11, 1:24 AM CDTSpecial Weather StatementMPXGoodhue36 min
Aug 11, 2:02 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison43 min
Aug 11, 2:20 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Aug 11, 2:26 PM CDTSevere Thunderstorm WarningMPXMorrison34 min
Aug 11, 2:43 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs47 min
Aug 11, 3:22 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec38 min
Aug 11, 3:25 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs35 min
Aug 11, 3:47 PM CDTSevere Thunderstorm WarningMPXChisago43 min
Aug 11, 3:51 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne39 min
Aug 11, 3:54 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville51 min
Aug 11, 4:09 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright51 min
Aug 11, 4:22 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington38 min
Aug 11, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley46 min
Aug 11, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright27 min
Aug 11, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMeeker, Wright23 min
Aug 11, 4:49 PM CDTSevere Thunderstorm WarningMPXWright11 min
Aug 11, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXScott, Sibley32 min
Aug 11, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXAnoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more60 min
Aug 11, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXLe Sueur, Nicollet, Sibley47 min
Aug 11, 5:16 PM CDTTornado WarningMPXLe Sueur, Nicollet, Sibley16 min
Aug 11, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDakota, Washington46 min
Aug 11, 5:30 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan30 min
Aug 11, 5:44 PM CDTSevere Thunderstorm WarningMPXRice33 min
Aug 11, 5:54 PM CDTSpecial Weather StatementMPXSteele36 min
Aug 11, 6:01 PM CDTSpecial Weather StatementMPXFaribault, Martin44 min
Aug 11, 6:03 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca57 min
Aug 11, 6:32 PM CDTSpecial Weather StatementMPXGoodhue28 min
Aug 11, 6:37 PM CDTSpecial Weather StatementMPXMartin23 min
Aug 11, 6:39 PM CDTSpecial Weather StatementMPXTodd51 min
Aug 11, 6:49 PM CDTTornado WarningMPXSteele11 min
Aug 11, 6:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin35 min
Aug 11, 6:57 PM CDTSpecial Weather StatementMPXLe Sueur, Rice33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.